Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Nashville, TN

July 3, 2002Lewis County, Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 3, 2002, 5:01 PM CDT for Lewis County, Perry County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 5:01 PM CDT (22:01 UTC)
Expired
Jul 3, 2002, 5:30 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Lewis County, TN, Perry County, TN

The radar

The Nashville radar (KOHX), 124 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:10 PM CDTThunderstorm Wind 50 EHohenwald, TNSheriff reported a tree fell on a car.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 032201
SVRBNA
TNC101-135-032230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LEWIS COUNTY IN TENNESSEE
  SOUTHEAST PERRY COUNTY IN TENNESSEE

* UNTIL 530 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF HOHENWALD...MOVING WEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE BORDER OF LEWIS AND PERRY COUNTIES BY 515 PM   

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

$$

GIRODO
LAT...LON 3545 8751 3563 8753 3563 8786 3540 8783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:00 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 3, 2:00 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT WED JUL 3 2002

LATEST SURFACE ANALYSIS CONTINUES TO SHOW DOMINANT HIGH PRESSURE
OVER THE SOUTHEAST US REGION...WITH MANY WEAK SMALL BOUNDARIES OF
NOTE. INSTABILITY AND MOISTURE REMAIN QUITE PLENTIFUL...WITH UPPER
LEVELS A BIT OF MOISTURE THAN TYPICAL OF SUMMER. TSTMS TO THIS
POINT FEW AND FAR BETWEEN...WITH MOST FURTHER SOUTH.

MODELS PROGGING AND FAIRLY SIGNIFICANT DRYING TREND IN THE MEAN-LAYER
MOISTURE OVER NEXT TWO DAYS...WITH LEVELS BELOW H8 REMAINING WITH
THE CUSTOMARY HIGHER RH. DRYING ACROSS THE MID-SOUTH LOOKING TO BE
IN RESPONSE TO PRETTY WELL DEFINED LOW-LEVEL FEATURE FORMING DOWN
NEAR THE GULF COAST TOWARD THE END OF THE PERIOD. GREAT LAKES/OH
VALLEY REGION LOW-LEVEL HIGH EXPECTED TO DROP FURTHER SOUTH...WITH
SUBSIDENCE ALOFT STRENGTHENING AS WELL.

BOUNDARY SLIPPING FURTHER SOUTH WILL FOCUS BETTER FORCING NEAR THE
GULF COAST THUS...OVERALL TRANSLATION FOR THE AREA IS FOR A DECREASE
IN CONVECTION STARTING TONIGHT...THROUGH SATURDAY. PLAN TO LEAVE
ONLY SLIGHT CHANCE POPS RUNNING TONIGHT THURSDAY AND FRIDAY. WILL
LEAVE THURSDAY NIGHT AND FRIDAY NIGHT.

LESS CONVECTION AND STRONGER RIDGING MEANING A SMALL INCREASE IN
HIGH TEMPS.

BNA 71/93/73/94 1212
CSV 66/87/66/89 1213

07
.BNA...NONE.

In the hours before

Local storm report, Jul 3, 12:17 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
1217 PM CDT WED JUL 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 AM    MT JULIET                 TN   WIND DAMAGE
07/03/02   WILSON                         PUBLIC REPORTED ROOF TAKEN
                                          OFF A BRICK BUILDING. ROOF
                                          LANDED ON A CAR. ALSO,
                                          NEARBY HOME HAD ROOF TAKEN
                                          OFF AN ADDITION TO A HOME.
                                          TREE LIMBS DOWN. IT
                                          OCCURRED NEAR CURD ROAD AND
                                          MT JULIET ROAD.

KV
Local storm report, Jul 3, 1:20 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
120 PM CDT WED JUL 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    LEBANON                   TN   .75 INCH HAIL
07/03/02   WILSON                         SPOTTER REPORTED DIME SIZE
                                          HAIL JUST WEST OF LEBANON.

0152 PM    MT JULIET                 TN   58 MPH TSTM WIND GUST
07/03/02   WILSON                         WILSON COUNTY EMA REPORTED
                                          TREES DOWN IN MT JULIET
                                          AREA. POWER LINES DOWN NEAR
                                          QUARRY ROAD.

0155 PM    MT JULIET                 TN   WIND DAMAGE
07/03/02   WILSON                         WEMA REPORTED ROOFS OFF
                                          ROW OF STORES AROUND
                                          LEBANON ROAD AND MT JULIET
                                          ROAD.

KV
Local storm report, Jul 3, 4:20 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE,TN
420 PM CDT WED JUL 3 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0349 PM    8 N DICKSON               TN   58 MPH TSTM WIND GUST
07/03/02   DICKSON                        911 CENTER REPORTED A TREE
                                          DOWN ON HIGHWAY 49.

0354 PM    CLARKSVILLE               TN   WIND DAMAGE
07/03/02   MONTGOMERY                     911 CENTER REPORTED POWER
                                          LINES DOWN.

KV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:13 PM CDTSevere Thunderstorm WarningOHXDeKalb47 min
Jul 2, 11:50 PM CDTSevere Thunderstorm WarningOHXWilson30 min
Jul 3, 12:26 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery34 min
Jul 3, 12:52 AM CDTSevere Thunderstorm WarningOHXDavidson, Williamson38 min
Jul 3, 1:10 AM CDTSevere Thunderstorm WarningOHXMontgomery50 min
Jul 3, 1:17 PM CDTSevere Thunderstorm WarningOHXWilson28 min
Jul 3, 1:18 PM CDTSevere Thunderstorm WarningOHXWilson27 min
Jul 3, 1:38 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson37 min
Jul 3, 2:17 PM CDTSevere Thunderstorm WarningOHXDavidson43 min
Jul 3, 2:37 PM CDTSevere Thunderstorm WarningOHXRobertson38 min
Jul 3, 2:58 PM CDTSevere Thunderstorm WarningOHXCheatham42 min
Jul 3, 2:59 PM CDTSevere Thunderstorm WarningOHXCheatham41 min
Jul 3, 3:17 PM CDTSevere Thunderstorm WarningOHXDickson43 min
Jul 3, 3:21 PM CDTSevere Thunderstorm WarningOHXMontgomery39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.